Even though this over-the-counter drug is regarded by most doctors and patients as harmless, it is anything but… Here at the Daily Health we’ve been telling you about the dangers of paracetamol (acetaminophen) for many years.
Research has linked paracetamol to Alzheimer’s, dementia, liver damage and when used as a hangover treatment (even after drinking a small to moderate amount of alcohol) it increases the risk of kidney disease by a staggering 123 per cent.
Earlier this year, we told you about recent research, from the University of California, which has found that children of mothers who took paracetamol during pregnancy were more likely to develop attention deficit hyperactivity disorder (ADHD).
Today I want to tell you about another paracetamol side effect… it’s not a common side effect… but it’s a killer and for this reason only, it should be spelled out for patients on the label of every single product that contains paracetamol.
In a recent drug safety alert the American Food and Drug Administration (FDA) wrote: “This drug can cause skin reddening, rash, blisters, AND detachment of the upper surface of the skin. This may cause death. These reactions could happen the very first time you take paracetamol, or even if you’ve taken it before with no problems.”
Of course, if you look at the paracetamol products in your medicine cupboard you won’t see any warning box mentioning this deadly side effect. So, while we wait for medical authorities to come around to the fact that paracetamol is a very dangerous drug, here are the facts about the serious skin reactions it can cause:
- Stevens-Johnson Syndrome, or SJS and toxic epidermal necrolysis (TEN): According to the FDA, this can begin with flu-like symptoms “followed by rash, blistering and extensive damage” to the skin. It can be fatal.
- One teenager in the UK who developed this condition after taking the drug spent a month in the hospital with severe burns and blisters from head to toe and lost most of her surface skin, fingernails and toenails. And this happened just hours after taking paracetamol.
- Acute generalised exanthematous pustulosis (AGEP): This can cause pustules on the skin and can also come with fever. The FDA says that AGEP “usually” goes away in two weeks after discontinuing the drug.
- Oh yes, it doesn’t matter if you’re taking paracetamol alone, or if in combination with a prescription medication or in the hundreds of combination over-the-counter products you can find, the risk stays the same.
The FDA said that this information is “not intended to worry” patients, but it’s very “important” that we know the symptoms so we can “react quickly” to these “potentially fatal” side effects.
The scariest part is that “there is currently no way of predicting who might be at higher risk.” Also, these skin reactions “can occur at any time,” even if you’ve taken the drug many times before.
When it comes to paracetamol, it seems no label in the world is big enough to carry all the warnings that should come along with it.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Bear in mind all the material in this email alert is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“FDA warns of rare paracetamol risk” Consumers updates, fda.gov
“Pharmaceutical scouts seek new star drugs for cancer, diabetes” Jonathan D. Rockoff, March 9, 2014, The Wall Street Journal, wsj.com